Connect with us


Find a Site

Fentanyl

Fentanyl is a synthetic (man-made) opioid that is more toxic than most other opioids, and can be prescribed by a physician to help control severe pain. Fentanyl is also being produced in illegal labs and sold on the streets, often mixed with other drugs. Increasingly, fentanyl is being detected in overdose deaths in BC.

About Fentanyl

Why is fentanyl dangerous?

Fentanyl is around 20 to 40 times more toxic than heroin and 50 to 100 times more toxic than morphine, which makes the risk of accidental overdose higher. When fentanyl is combined with other opioids (like heroin, morphine, methadone or codeine), alcohol, benzodiazepines, or cocaine or methamphetamines, it can further increase the risk of accidental overdose. Combining substances (including alcohol), intentionally or unintentionally, increases overdose risk.  It’s also important to be aware that drugs other than fentanyl can also be lethal, and that there is no quality control or regulated manufacturing process for illegal drugs.

Where is it coming from?

Illicit fentanyl is manufactured in clandestine overseas drug labs, both overseas and in Canada. It may be cut into powders or pressed into pills prior to being sold.

Where is it found?

Fentanyl is sometimes sold as fentanyl but other illegal drugs can also contain it, including heroin, cocaine, oxycodone, crack or meth. It may be in drugs that are in powder, liquid or pill form.

These drugs may contain toxic contaminants or have different levels of fentanyl in each batch. Even pills produced in the same batch may have little to lethal levels of fentanyl.

What can you do?

Be aware that drugs obtained from anywhere other than a pharmacy or a hospital may not be what you think they are, or what others believe them to be.

Learn how to  recognize and respond to a drug overdose.

See our tips for safer substance use.

Alerts

  • Penticton - stimulants/uppers with opioidsNovember 15, 2019 • Posted by IH/MK

    There have been recent reports of opioid overdoses in the Penticton community after using what was believed to be a stimulant/upper (ex. amphetamines, methamphetamines etc.).

    For your safety:
     Get your drugs checked for the presence of fentanyl available at the SOWINS mobile outreach van. Call or text (250)809-7054. More info: www.drugchecking.ca
     Remember, smoking substances can still lead to overdose, take measures to prevent overdose.
     Avoid using different drugs at the same time or using drugs and alcohol together.
     Don’t use alone. Leave door unlocked. Tell someone to check on you.
     Test by using a small amount, then go slow.
     Carry a Naloxone kit and know how to use it.
     Use at an overdose prevention or supervised consumption site if one is near you.
    Know the signs of overdose and how to respond
     Recognize the signs of an OD: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive.
     Call 9-1-1 immediately
     Open airway and give rescue breaths
     Give naloxone (Narcan) if you have it.

    ALERT IN EFFECT UNTIL: NOVEMBER 22, 2019. PLEASE REMOVE AFTER THIS DATE.
    Naloxone Kits and Training available at: Martin St. Outreach-Primary Care Clinic - 117 - 437 Martin Street, Penticton Pathways Addictions Resource Centre - 1 - 996 Main Street, Penticton Penticton Health Centre - 160 - 740 Carmi Avenue, Penticton Snxastwilxtn Centre - 198 Outma Sqilxw Place, Penticton

Resources

Know Your Source

Know Your Source

A fentanyl campaign from public health and law enforcement agencies. 

Opioid Overdose Awareness

Opioid Overdose Awareness

Our web page features risks, signs and how to respond.